Tennessee, 2020

Damaging Winds in Tennessee, June 22, 2020

June 22, 2020 · NWS MRX · 6 events in 5 counties and zones

Scattered thunderstorms during the afternoon produced pockets of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered thunderstorms during the afternoon produced pockets of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 12:29 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 22, 12:29 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
129 PM EDT Mon Jun 22 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

No major changes made for this mornings forecast update. Adjusted
hourly PoPs to account for thunderstorms activity currently
across southern Middle Tennessee, but otherwise the forecast
discussion from earlier this morning is still relevant.

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and thunderstorms are rolling up through the eastern
Tennessee Valley. Expect this to continue through the rest of the
afternoon. Fog will be possible overnight, but confidence in fog
locations won't increase until we see where rainfall occurs this
afternoon/evening.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  82  69  82  66 /  60  90  80  50  10
Knoxville McGhee Tyson Airport, TN  67  81  67  81  64 /  60  90  80  40  20
Oak Ridge, TN                       68  80  65  81  63 /  60  90  80  40  10
Tri Cities Airport, TN              64  80  65  79  61 /  50  90  80  50  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 22, 2:13 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 AM EDT Mon Jun 22 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
313 AM EDT Mon Jun 22 2020 /213 AM CDT Mon Jun 22 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Afternoon and evening showers and thunderstorms may be strong to
marginally severe, with damaging wind gusts being the main threat.
There may also be a threat of heavy rainfall and localized
flooding late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are likely again on Tuesday and Tuesday
night, and will be capable of producing heavy rainfall that could
lead to flooding. A few storms could also produce strong wind
gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Monday afternoon through
Tuesday night.

In the hours before

Local storm report, Jun 22, 10:38 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1138 AM EDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NW HOWARD QUARTER     36.53N 83.48W
06/21/2020                   CLAIBORNE          TN   PUBLIC

            NUMEROUS, LARGE, DOWNED TREES NEAR THE CROSS
            STREETS OF CEDAR GROVE RD AND LONG LANE IN
            TAZEWELL.

&&
Special weather statement, Jun 22, 11:44 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
1244 PM EDT Mon Jun 22 2020

TNZ068-083>086-221730-
Rhea TN-Northwest Monroe TN-Loudon TN-Meigs TN-McMinn TN-
1244 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RHEA...SOUTHWESTERN
LOUDON...CENTRAL MEIGS...NORTHERN MCMINN AND NORTHWESTERN MONROE
COUNTIES UNTIL 130 PM EDT...

At 1244 PM EDT, Doppler radar was tracking a strong thunderstorm over
Decatur, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Athens, Sweetwater, Decatur, Englewood, Niota, Clear Water, Old
Washington and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 8488 3555 8492 3566 8462 3564 8462
      3565 8459 3566 8457 3567 8454 3568 8452
      3568 8453 3569 8453 3570 8450 3543 8439
TIME...MOT...LOC 1644Z 254DEG 18KT 3550 8476

SR
Special weather statement, Jun 22, 12:17 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
117 PM EDT Mon Jun 22 2020

TNZ068-085-086-221800-
Northwest Monroe TN-Loudon TN-McMinn TN-
117 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
NORTHEASTERN MCMINN AND NORTHWESTERN MONROE COUNTIES UNTIL 200 PM
EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sweetwater, Madisonville, Englewood, Vonore, Greenback, Niota, Fort
Loudon State Park, Tariffville, McGee Carson Peninsula and Mount
Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 8455 3571 8419 3562 8417 3561 8419
      3559 8416 3544 8413 3541 8417 3540 8451
TIME...MOT...LOC 1717Z 259DEG 22KT 3553 8447

SR
Special weather statement, Jun 22, 12:49 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
149 PM EDT Mon Jun 22 2020

TNZ071-072-086-087-221830-
Blount Smoky Mountains TN-Northwest Monroe TN-NW Blount TN-
Southeast Monroe TN-
149 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND
NORTHEASTERN MONROE COUNTIES UNTIL 230 PM EDT...

At 149 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Madisonville, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smoky Mountains-Twentymile Creek, Vonore, Greenback, Fort Loudon
State Park, Citico Beach, Tariffville, McGee Carson Peninsula,
Talassee, Happy Valley and Deals Gap.

LAT...LON 3541 8420 3560 8427 3562 8422 3562 8419
      3561 8419 3562 8416 3564 8415 3570 8396
      3552 8387 3550 8390 3547 8392 3546 8396
      3545 8398
TIME...MOT...LOC 1749Z 254DEG 17KT 3553 8416

SR
Special weather statement, Jun 22, 12:59 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
159 PM EDT Mon Jun 22 2020

TNZ068-071-221830-
Loudon TN-NW Blount TN-
159 PM EDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON AND WEST
CENTRAL BLOUNT COUNTIES UNTIL 230 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lenoir City, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Alcoa, Greenback, Friendsville, Clover Hill and Tellico
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3562 8419 3562 8425 3564 8425 3564 8429
      3565 8429 3569 8431 3578 8400 3569 8395
      3566 8406 3561 8416
TIME...MOT...LOC 1759Z 250DEG 23KT 3567 8416

SR

The radar

The Knoxville radar (KMRX), 77 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
June 22, 1:20 PM EST
Where
Blount County, 0.69 mi S of Clover Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.710, -84.050

Two trees were reported down on Clover Hill Road.

Thunderstorm Wind, Marion

When
June 22, 6:11 PM CST
Where
Marion County, 1.13 mi E of Red Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.230, -85.500

Several trees were reported down.

Thunderstorm Wind, Bledsoe

When
June 22, 6:46 PM CST
Where
Bledsoe County, 2.07 mi S of Dill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.550, -85.200

Trees reported down.

Thunderstorm Wind, Roane

When
June 22, 8:20 PM EST
Where
Roane County, 2.98 mi NNW of Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.770, -84.650

Several trees were reported down.

Thunderstorm Wind, McMinn

When
June 22, 8:58 PM EST
Where
McMinn County, 0.89 mi SE of Union Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.590, -84.570

A few trees were reported down.

Thunderstorm Wind, Roane

When
June 22, 9:17 PM EST
Where
Roane County, 2.17 mi SE of Dyllis
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.950, -84.340

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891514, 891515, 891517, 891518, 891519, 891521.